Texas, 2021Flash Flooding and Heavy Rain in Texas, August 15, 2021
August 15, 2021 · NWS SJT · 3 events in 1 county or zone
Thunderstorms produced flash flooding in San Angelo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced flash flooding in San Angelo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 15, 5:35 AM CST, 1 hour earlier.
Area forecast discussion, Aug 15, 5:35 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service San Angelo TX
635 AM CDT Sun Aug 15 2021
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 250 AM CDT Sun Aug 15 2021
A minor upper level disturbance will provide just enough support for
scattered rain showers and thunderstorms this morning. As the ridge
continues to break down, expect this type of activity to continue
through this afternoon and into the evening. For tonight, much of
the model guidance shows this activity largely dissipating.
Otherwise, expect lower temperatures in the middle 80s to lower 90s
due to the increase in cloud cover. Tonight's low temperatures will
settle into the upper 60s to lower 70s.
&&
.LONG TERM...
(Monday through Saturday)
Issued at 233 AM CDT Sun Aug 15 2021
Monday, wind flow will be pretty weak at all levels, but generally
out of the south to southeast at the surface and low levels with
decent precipitable water values of around 1.3-1.5 inches. The
capping inversion will likely break in the afternoon, allowing for
isolated to scattered showers/thunderstorms in the afternoon and
evening, with highest chances south of I-20. Some strengthening of
the 850 mb thermal ridge should bring some warming, with highs
Monday in the low 90s.
An upper level trough is projected to move down into the TX
Panhandle Tuesday, and move into North and Central TX Tuesday
evening. The trough will bring good lift and also bring higher
moisture into the region, with precipitable water values rising to
1.7-2.0 inches. The enhanced lift will combine with the moisture and
instability (ML CAPE of above 1000 J/KG) to likely bring scattered
to numerous showers and storms across the region Tuesday and Tuesday
evening. With the increase in cloud cover, expect slightly cooler
highs in the 87-93 degree range.
Although the aforementioned trough will likely weaken by Wednesday,
it may still be lingering in the region and provide enough lift to
help break the capping inversion in the afternoon, resulting in
isolated to scattered showers/storms in the afternoon and evening. A
little more sunshine could help bring some warming Wednesday, with
highs in the 88-95 degree range.
The high precipitable water values of 1.6-1.9 inches continue on
Thursday and Friday, but rain chances will be less due to an
increase in subsidence. Despite this, some isolated storms could
develop in the afternoon once again both days. Meanwhile, more
sunshine and a warming 850 mb thermal ridge will bring additional
warming with highs in the 91-97 degree range Thursday, and 93-98
degree range Friday.
Locally heavy rainfall will be possible with any showers/storms
during the long-term, especially Tuesday through Friday due to the
very high moisture content and slow shower/storm movement at times.
Areas that see repeated heavy rains could see an increased flooding
threat this week.
Look for a decrease in rain chances Saturday as the upper level
ridge over the region strengthens. Highs are forecast to be in the
91-98 degree range.
&&
.AVIATION...
(12Z TAFS)
Issued at 626 AM CDT Sun Aug 15 2021
A broad area of rain showers and thunderstorms indeed materialized
after all. There are periods of ceiling reduction ongoing in the
heaviest activity at 1130z this morning. However, such ceilings
are only temporary and rather isolated. Otherwise, look for this
activity to continue moving south affecting KSOA, KBBD, and KJCT
in a few hours. Additional thunderstorms will remain a possibility
through this evening. However, this afternoon and evening will
see a lower coverage of storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 90 70 92 71 / 30 10 30 20
San Angelo 90 69 92 70 / 40 20 40 20
Junction 89 70 92 71 / 50 20 50 20
Brownwood 90 70 92 71 / 40 20 30 10
Sweetwater 89 69 91 70 / 30 10 30 20
Ozona 86 69 90 69 / 40 20 50 20
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...41
LONG TERM....SJH
AVIATION...41
Hazardous weather outlook, Aug 15, 4:24 AM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
524 AM CDT Sun Aug 15 2021
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
524 AM CDT Sun Aug 15 2021
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Today and Tonight
Slow moving thunderstorms with locally heavy rainfall may cause
minor flooding through this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Isolated to Scattered thunderstorms will be possible each day Monday
through Saturday, mainly during the afternoon hours. On Tuesday,
thunderstorms may become more widespread. The main hazards will be
locally heavy rainfall and dangerous lightning. Repeated heavy
rainfall over certain locations could lead to increased flooding
concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 15, 2:34 AM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
334 AM CDT Sun Aug 15 2021
TXZ065-066-072-150915-
Runnels TX-Tom Green TX-Coke TX-
334 AM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of southeastern Coke,
northeastern Tom Green and west central Runnels Counties through 415
AM CDT...
At 334 AM CDT, Doppler radar was tracking a strong thunderstorm near
Maverick. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maverick, Bronte, Norton and Tennyson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3193 10015 3174 10005 3159 10027 3188 10044
TIME...MOT...LOC 0834Z 063DEG 4KT 3179 10018
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SJHFlash Flood, Tom Green
- When
- August 15, 6:35 AM CST to 6:45 AM CST
- Where
- Tom Green County, 3.23 mi NNE of (Sjt)mathis Fld San to 3.21 mi NNE of (Sjt)mathis Fld San
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 31.415, -100.486
An NWS Employee was reporting very heavy rainfall which was causing urban flooding, resulting in vehicles close enough to getting stuck. It was very difficult to see road with wipers on full speed. This was occurring along Southland Blvd from Knickerbocker Rd to Southwest Blvd.
Heavy Rain, Tom Green
- When
- August 15, 6:45 AM CST
- Where
- Tom Green County, 3.5 mi N of (Sjt)mathis Fld San
- Reported by
- Trained Spotter
- Coordinates
- 31.420, -100.510
A trained spotter reported 2.49 inches of rain fell since 6 AM. The location was along Southland Blvd.
Flash Flood, Tom Green
- When
- August 15, 7:04 AM CST to 7:14 AM CST
- Where
- Tom Green County, 3.73 mi SW of San Angelo to 3.72 mi SW of San Angelo
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 31.430, -100.472
An amateur radio operator reported that Sul Ross Rd at the Red Arroyo was impassable and emergency vehicles was blocking the entrance.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 15, 2021$3.0 million · 1.25 in hail · 4 events
- Flash Flooding and Damaging Wind in West Virginia, August 15, 2021$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Arizona, August 15, 2021$47,000 · 50 kt wind · 6 events
- Flash Flooding in New Mexico, August 15, 2021$35,000 · 2 events
- Hail and Damaging Winds in Kansas, August 15, 20212.75 in hail · 12 events
- Flash Flooding in Virginia, August 15, 20218 events
- Hail and Heavy Rain in Kansas, August 15, 20211.5 in hail · 7 events
- Flash Flooding in Texas, August 15, 2021$10,000 · 5 events
- Tropical Storm in Puerto Rico, August 15 to 16, 20214 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 202151 kt wind · 4 events
- Hail and Damaging Wind in Arizona, August 15, 20211 in hail · 4 events
- Excessive Heat in California, August 15 to 16, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981249, 981251, 981250.